Texas, 2009

Damaging Winds in Texas, July 19 to 20, 2009

July 19 to 20, 2009 · NWS SJT · 2 events in 2 counties and zones

On July19-20, thunderstorm wind gusts of 60 mph were reported in Fisher and Menard Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

On July19-20, thunderstorm wind gusts of 60 mph were reported in Fisher and Menard Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 18, 10:38 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 18, 10:38 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1138 PM CDT SAT JUL 18 2009

.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW

&&

.AVIATION...
SEEING A FEW SHOWERS/THUNDERSTORMS DEVELOPING OVER SOUTHWEST
OKLAHOMA AND HEADING SOUTHWARD. SO FAR...THESE STORMS NOT
AMOUNTING TO TOO MUCH BUT THEY COULD AFFECT MAINLY THE KABI TAF
SITE LATER TONIGHT. UNCERTAINTY STILL HIGH ENOUGH TO NOT ADD
THUNDER INTO THE TAF YET. ALSO WATCHING STORMS TO THE NORTHWEST
OF THE AREA...BUT EXPECT THESE TO REMAIN TO THE WEST OF AREA
AIRPORTS AS WELL. EXPECT VFR FOR THE NEXT 24 HOURS WITH GENERALLY
SOUTHEASTERLY WINDS...BUT COULD GET GUSTY AND SWITCH DIRECTION
NEAR THUNDERSTORM OUTFLOW BOUNDARIES LATER TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 651 PM CDT SAT JUL 18 2009/

DISCUSSION...
00Z AVIATION DISCUSSION TO FOLLOW.

AVIATION...
MAINLY VFR CONDITIONS PREVAIL FOR THE NEXT 24 HOURS.  CONVECTION
ACROSS NORTHEASTERN NM AND THE TEXAS PANHANDLE WILL MOVE SOUTH
OVERNIGHT.  TSTM ACTIVITY EXPECTED TO STAY TO THE WEST OF ALL
TERMINALS...HOWEVER CONDITIONS ARE FAVORABLE FOR TSTMS TO DEVELOP
ALONG OUTFLOW BOUNDARIES. ALSO...A WEAK SHORT WAVE TRANSLATES OVER
WEST CENTRAL TEXAS AFTER MIDNIGHT.  GIVEN THE UNCERTAINTY OF TIMING
AND LOCATION FOR TSTMS...WILL CONTINUE CB GROUPS AT TAF SITES
ATTM. WINDS OUT OF THE EAST TO SOUTHEAST AT OR BELOW 12KTS MAY
VARY FOR SHORT PERIODS ALONG OUTFLOW BOUNDARIES.

12

PREV DISCUSSION... /ISSUED 353 PM CDT SAT JUL 18 2009/

SHORT TERM...

RAIN CHANCES CONTINUE TO LOOK SOMEWHAT PROMISING FOR MOST OF WEST
CENTRAL TEXAS THROUGH TOMORROW NIGHT. THIS IS THE FIRST SHIFT FOR
ME ON THE LONG-TERM SIDE OF OPERATIONS. I HAVE WORKED THE SHORT-
TERM SIDE FOR THE LAST 3 DAYS. SO...I HAVE BROUGHT AT LEAST SOME
FORECAST CONTINUITY WITH ME TO THIS FORECAST DESK TODAY. ONE
INTERESTING NOTE FOR THIS AFTERNOON IS WATER VAPOR IMAGERY FOR
THIS TIME YESTERDAY SHOWED MUCH MORE CONVECTION DEVELOPING IN
NORTH CENTRAL AND NORTHEASTERN NEW MEXICO THAN WHAT WE SEE NOW.
SO...IN TERMS OF FORECASTING RAIN CHANCES AND COVERAGE FOR
TONIGHT...THIS OBSERVATION MAKES THIS FORECAST EVEN MORE
CHALLENGING.

MODELS THIS RUN...ESPECIALLY THE GFS...INITIATE CONVECTION ACROSS
OUR AREA AGAIN TONIGHT. BELIEVE THE MAIN THREAT WILL BE HEAVY
RAINFALL. HOWEVER...A FEW THUNDERSTORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. AS FOR POPS
TONIGHT...THE CHALLENGE OVER THE LAST COUPLE DAYS HAS CENTERED ON
WHERE TO PLACE THE HIGHEST POPS AND WHERE WE MIGHT HAVE THE
HIGHEST RAINFALL. THE 12Z MEX MOS GUIDANCE FOR THIS AFTERNOON HAS
GIVEN ME 50...40...AND 30 PERCENT POPS FOR ABILENE...SAN
ANGELO...AND JUNCTION...RESPECTIVELY. AS A START FOR MY TONIGHT
GRIDS...I DECIDED TO POPULATE MY FIRST PERIOD QPF GRIDS WITH 12Z
HPC QPF GUIDANCE AND BUILD MY POP AND WEATHER GRIDS FROM THERE.
SO...MY FINAL POP AND WEATHER PICTURE FOR TONIGHT BEGINS THE BEST
RAIN CHANCES AFTER MIDNIGHT TONIGHT FOR MAINLY OUR HEARTLAND
COUNTIES AND THE CONCHO VALLEY. AS FOR OVERNIGHT LOWS...NUMBERS
CLOSE TO MEX MOS LOOK GOOD.

FOR TOMORROW AND TOMORROW NIGHT...DECIDED TO START WITH HPC QPF
GUIDANCE AGAIN AND BUILD MY POPS AND WEATHER GRIDS FROM THERE.
AGAIN...HEAVY RAINFALL CONTINUES TO BE A CONCERN. TEMPERATURE
NUMBERS CLOSE TO MOS GUIDANCE LOOK REASONABLE HERE.

BEYOND TOMORROW NIGHT...DECIDED TO GO WITH A DRY FORECAST FOR THE
REMAINING PERIODS OF THE SHORT TERM. MODELS DO CONTINUE NORTHWEST
FLOW ALOFT THROUGH NEXT TUESDAY...AND SOME AREAS ACROSS WEST
CENTRAL TEXAS MAY HAVE MEASURABLE RAINFALL DURING THESE REMAINING
PERIODS. HOWEVER...I JUST DO NOT FEEL GOOD ABOUT BROADCASTING 20
POPS ACROSS THE BOARD FOR EACH OF THESE REMAINING PERIODS WHEN THE
UNCERTAINTY IS SO GREAT. TEMPERATURE NUMBERS CLOSE TO SEASONAL
NORMALS LOOK GOOD FOR THESE REMAINING PERIODS.

LONG TERM...

MODELS CONTINUE NORTHWEST FLOW ALOFT INTO THE START OF NEXT
WEEKEND. AS I INDICATED IN THE PRECEDING PARAGRAPH...LOCATION AND
TIMING OF POTENTIAL RAINFALL ARE JUST TOO UNCERTAIN TO INCLUDE ANY
MEANINGFUL POP FORECAST FOR ANY OF THE LONG TERM. AS FOR
TEMPERATURES...PERSISTENT NORTHWEST FLOW ALOFT WILL HELP MAINTAIN
NUMBERS CLOSE TO SEASONAL NORMALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 68  94  70  94  72 /  30  40  40  10  10
SAN ANGELO 	 69  95  71  95  72 /  40  30  30  10  10
JUNCTION 	 70  94  70  94  73 /  30  30  20  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08
Hazardous weather outlook, Jul 18, 1:37 PM CST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
237 PM CDT SAT JUL 18 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-191945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
237 PM CDT SAT JUL 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS WEST CENTRAL TEXAS.
AN ISOLATED STORM OR TWO MAY REACH SEVERE LEVELS. LARGE HAIL
...DAMAGING WINDS...AND LIGHTNING WILL BE THE PRIMARY HAZARDS.
ALSO...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT.
WIDESPREAD ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER.
NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 19, 12:31 AM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
131 AM CDT SUN JUL 19 2009

TXZ098-099-190730-
HASKELL TX-THROCKMORTON TX-
131 AM CDT SUN JUL 19 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 230 AM CDT FOR HASKELL
AND THROCKMORTON COUNTIES...

AT 126 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 21 MILES NORTH OF WEINERT...OR ABOUT 33
MILES NORTH OF HASKELL...MOVING SOUTH AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WEINERT BY 210 AM CDT
  IRBY AND HASKELL BY 225 AM CDT

WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL
CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR
DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION
CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING
BE ISSUED.

04
Special weather statement, Jul 19, 1:39 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
239 AM CDT SUN JUL 19 2009

TXZ072-190830-
TOM GREEN TX-
239 AM CDT SUN JUL 19 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 330 AM CDT FOR TOM GREEN
COUNTY...

AT 239 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES SOUTHWEST OF ORIENT...OR ABOUT
11 MILES NORTH OF SAN ANGELO...MOVING SOUTHWEST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GRAPE CREEK BY 300 AM CDT
  SAN ANGELO BY 315 AM CDT
  TANKERSLEY BY 330 AM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

04
Special weather statement, Jul 19, 1:43 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
243 AM CDT SUN JUL 19 2009

TXZ113-190845-
JONES TX-
243 AM CDT SUN JUL 19 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 345 AM CDT FOR JONES
COUNTY...

AT 239 AM CDT...A LINE OF STRONG THUNDERSTORM WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR FROM HAMLIN TO 7 MILES
NORTHEAST OF AVOCA...OR ABOUT 9 MILES EAST OF STAMFORD...MOVING
SOUTH AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  AVOCA BY 245 AM CDT
  LUEDERS AND ANSON BY 255 AM CDT
  NUGENT BY 305 AM CDT
  HAWLEY BY 310 AM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE STORMS.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

04

The radar

The Dyess AFB radar (KDYX), 117 km away, was scanning. The volume nearest the first event began at 07:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fisher

When
July 19, 1:50 AM CST
Where
Fisher County, 2.15 mi SSE of Rotan
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.820, -100.460

The strong wind gusts were assocaited with the gust front well ahead of the storm.

Thunderstorm Wind, Menard

When
July 20, 12:55 PM CST
Where
Menard County, 0.59 mi W of Menard
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.920, -99.790

Power lines were knocked down and garbage dumpsters were turned over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188998, 188999.